News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Long term PPI use & bacterial overgrowth?


 Westgrl - Sun Jun 20, 2010 10:46 am

I'm a 35 year old woman. I have been using Protonix 20mg since 2003 after being diagnosed with a moderate to severe hiatal hernia. A few years ago I developed a yeast infection that would not go away or would go away but quickly return. Last year I developed a sinus infection that was also resistant to treatment but finally got better with steroid treatment but I continue to have some discomfort. In April I developed abdominal pain. Ultrasound, CT scan & blood work all came back ok. My symptoms are IBS in nature (pain, constipation, diarrhea, bloating, etc) but the pain tends to stay in the upper portion of my intestine. Over the years I have also developed dry eye, dry skin, dry brittle hair, fatigue & occassional sore joints. I had originally thought I had an autoimmune disease like Sjogren's but my primary doctor ruled this out with blood work. I have read recent studies are showing that people on PPI medications, like Protonix, long term can develop an overgrowth of bacteria from low acid amounts. I'd like to know if my symptoms sound like this is a possibility. If so, I will insist upon having testing done with my doctor. If this is the case, is there a treatment?

Thank you for yout time!
 Dr.M.Aroon kamath - Wed Jul 07, 2010 11:36 am

User avatar Hi,
PPI drugs have now been available clinical use since 2008, when omeprazole was launched and have been used even longer(>35 years) in clinical research studies.

Omeprazole, was the first PPI which was launched into the market in 1988. Since then, many other "prazoles" have followed.

Ever since their introduction, concerns had been expressed regarding their long term use.

On Feb. 28, 2008, FDA announced its approval of the short-term use of Nexium (esomeprazole magnesium) in children 1 to 11 years old for the treatment of gastroesophageal reflux disease(GERD).

Long term total acid suppression has the following potential risks,

- Enteric infections: Because hypochlorhydria is associated with bacterial enteric infections, bacterial enteritis is a theoretical risk of long-term PPI use. A large case-control study of 54,461 patients using omeprazole for 1 year showed no association with such infections.(http://www.jstor.org/pss/3702690).

- PPIs cause predictable and sustained hypergastrinemia in response to acid suppression. In rats, this causes enterochromaffin-like cell (ECL) hyperplasia and carcinoid tumors (available evidence in humans does not support this).

- Because PPIs can theoretically cause atrophic gastritis, there is a concern that this could lead to gastric cancer (available evidence shows no significant risk).

- Mineral malabsorption: Dietary calcium, magnesium, phosphorus, zinc, and iron depend on gastric acid for absorption. Available evidence shows no significant problems with malabsorption of these micronutrients.

- an increased risk of fractures of the spine, hip & wrist have been reported in some studies in people who use PPIs. The greatest risk for these fractures was seen in those who are on high doses or have been using them for a year or longer.
Over-the-counter PPIs (omeprazole magnesium 20.6mg, omeprazole/sodbicarbonate & lansoprazole delayed-release,15mg) should only be used as directed for 14 days for the treatment of frequent heartburn. FDA warns that no more than three 14-day treatment courses should be used in one year.

Thus, at present, there seems to be no conclusive evidence of long-term adverse health effects from PPIs (except for the increased risk of fractures).

However, it is advisable to use these medications under supervision whenever possible, and it may be safer to avoid long term usage.

Your symptoms suggest a colonic cause more than adverse effects of PPIs. You will do well to consult a gastro-enterologist and get yourself assessed.

I hope the foregoing discussion may be of use to you.
Best wishes!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here